Alert archive / North Dakota / Red Flag Warnings in 2007

Red Flag Warning 17, NWS Bismarck, ND

October 28, 20079 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Oct 28, 2007, 2:58 AM MDT for 9 counties in North Dakota. It took effect at Oct 28, 2007, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 28, 2007, 2:58 AM MDT (08:58 UTC)
In effect from
Oct 28, 2007, 12:00 PM MDT
Expired
Oct 28, 2007, 6:00 PM MDT
In force
6 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 178 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 280858
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
358 AM CDT SUN OCT 28 2007

...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EARLY EVENING
FOR PARTS OF WESTERN AND SOUTHWESTERN NORTH DAKOTA FOR STRONG WINDS
AND LOW RELATIVE HUMIDITIES...

.A VERY WEAK COLD FRONT WILL GRAZE NORTH DAKOTA THIS AFTERNOON AS IT
MOVES ACROSS THE STATE. WARMER TEMPERATURES TODAY COMBINED WITH DRY
AIR ALREADY IN PLACE WILL YIELD MINIMUM HUMIDITIES AROUND 20 PERCENT
OVER PARTS OF WESTERN AND SOUTHWESTERN NORTH DAKOTA BY MID AFTERNOON.
AS THE FRONT APPROACHES AND PASSES THROUGH...SOUTHWEST WINDS WILL
BECOME WESTERLY AND INCREASE TO 15 TO 20 MPH WITH GUSTS UP TO 25 MPH.
WITH THE RANGELAND FIRE DANGER INDICES EXTREMELY HIGH AND PERCENT GREEN
AT ZERO...CONDITIONS WILL BE FAVORABLE FOR CRITICAL FIRE WEATHER BEHAVIOR
AND RED FLAG CRITERIA. THUS A RED FLAG WARNING HAS BEEN ISSUED.

NDZ017-018-031>033-040-041-043-044-282130-
/O.NEW.KBIS.FW.W.0017.071028T1800Z-071029T0000Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
358 AM CDT SUN OCT 28 2007 /258 AM MDT SUN OCT 28 2007/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING. 

.A VERY WEAK COLD FRONT WILL GRAZE NORTH DAKOTA THIS AFTERNOON AS IT
MOVES ACROSS THE STATE. WARMER TEMPERATURES TODAY COMBINED WITH DRY
AIR ALREADY IN PLACE WILL YIELD MINIMUM HUMIDITIES AROUND 20 PERCENT
OVER PARTS OF WESTERN AND SOUTHWESTERN NORTH DAKOTA BY MID AFTERNOON.
AS THE FRONT APPROACHES AND PASSES THROUGH...SOUTHWEST WINDS WILL
BECOME WESTERLY AND INCREASE TO 15 TO 20 MPH WITH GUSTS UP TO 25 MPH.
WITH THE RANGELAND FIRE DANGER INDICES EXTREMELY HIGH AND PERCENT GREEN
AT ZERO...CONDITIONS WILL BE FAVORABLE FOR CRITICAL FIRE WEATHER BEHAVIOR
AND RED FLAG CRITERIA. THUS A RED FLAG WARNING HAS BEEN ISSUED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

KS
2 follow-up statements
000 
WWUS83 KBIS 281955
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
255 PM CDT SUN OCT 28 2007

...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EARLY
EVENING FOR PARTS OF WESTERN AND SOUTHWESTERN NORTH DAKOTA FOR
STRONG WINDS AND LOW RELATIVE HUMIDITIES...

.WARM TEMPERATURES COMBINED WITH DRY AIR HAS RESULTED IN MINIMUM
HUMIDITIES AROUND 20 PERCENT OVER PARTS OF WESTERN AND
SOUTHWESTERN NORTH DAKOTA THIS AFTERNOON. IN ADDITION...WESTERLY
WINDS TO 20 MPH WITH GUSTS UP TO 25 MPH ARE FAVORABLE FOR
CRITICAL FIRE WEATHER CONDITIONS. CONDITIONS WILL IMPROVE RAPIDLY
BY THIS EVENING. 

NDZ017-018-031>033-040-041-043-044-290000-
/O.CON.KBIS.FW.W.0017.000000T0000Z-071029T0000Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
255 PM CDT SUN OCT 28 2007 /155 PM MDT SUN OCT 28 2007/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING. 

WARM TEMPERATURES COMBINED WITH DRY AIR HAS RESULTED IN MINIMUM
HUMIDITIES AROUND 20 PERCENT OVER PARTS OF WESTERN AND
SOUTHWESTERN NORTH DAKOTA THIS AFTERNOON. IN ADDITION...WESTERLY
WINDS TO 20 MPH WITH GUSTS UP TO 25 MPH ARE FAVORABLE FOR
CRITICAL FIRE WEATHER CONDITIONS. CONDITIONS WILL IMPROVE RAPIDLY
BY THIS EVENING. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
JF
000 
WWUS83 KBIS 290011
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
711 PM CDT SUN OCT 28 2007

NDZ017-018-031>033-040-041-043-044-290115-
/O.EXP.KBIS.FW.W.0017.000000T0000Z-071029T0000Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
711 PM CDT SUN OCT 28 2007 /611 PM MDT SUN OCT 28 2007/

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

WINDS HAVE DIMINISHED OVER THE WARNING AREA AND HUMIDITIES HAVE
BEGUN TO RISE WITH THE LOSS OF AFTERNOON HEATING. THEREFORE THE
RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Oct 28, 1:50 AM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Oct 28, 1:50 AM MDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 AM CDT SUN OCT 28 2007

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
LATEST WATER VAPOR IMAGERY SHOWS GENERALLY A NORTHWEST UPPER FLOW
TRANSITIONING TO ZONAL/WEST TO EAST FLOW UPSTREAM OF NORTH DAKOTA.
THIS WILL BRING DRY WEATHER TO THE STATE TODAY THROUGH MONDAY NIGHT
WITH SCT/BKN HIGH CLOUDS FROM TIME TO TIME. MUCH WARMER TEMPERATURES
WILL RESULT AS WELL WITH HIGHS IN MOST LOCALES TODAY REACHING THE
LOWER 60S...AND EVEN WARMER ON MONDAY WITH HIGHS IN THE MID 60S TO
LOWER 70S. LATEST MSAS ANALYSIS SHOWS A WEAK COLD FRONT OVER EASTERN
ALBERTA WITH THE 3HR PRESSURE FALLS ALREADY INTO WESTERN AND CENTRAL
NORTH DAKOTA. THE GREATEST PRESSURE FALLS REMAIN IN CANADA AND THE
SURFACE LOW SHOULD FOLLOW THIS ROUTE...MOVING EAST TODAY AND JUST
GRAZING NORTH DAKOTA THIS AFTERNOON. NOTHING OF ANY CONSEQUENCE
WITH THIS FRONT OTHER THAN SCT/BKN HIGH CLOUDS AND A WIND SHIFT TO
THE WEST AS THE FRONT PROGRESSES THROUGH. NAM BUFR SOUNDINGS
SUGGEST A LOT OF DRY AIR IN THE LOW/MID LEVELS TODAY WITH MINIMUM
HUMIDITIES MUCH LOWER TODAY. THIS TREND WILL CONTINUE TODAY THROUGH
MONDAY...ESPECIALLY IN THE WEST AND SOUTHWEST WHERE MINIMUM
HUMIDITIES WILL RANGE FROM ABOUT 18% TO 23%. THE HUMIDITIES
COMBINED WITH BREEZY WESTERLY WINDS THIS AFTERNOON HAS PROMPTED A
RED FLAG WARNING FOR PORTIONS OF WESTERN AND SOUTHWESTERN NORTH
DAKOTA THIS AFTERNOON AND EVENING. SEE DETAILS BELOW. THE NEXT
WEATHER MAKER IS DUE IN TUESDAY AND TUESDAY NIGHT AS A VIGOROUS
BUT PROGRESSIVE SURFACE COLD FRONT AND UPPER TROUGH PLOW THROUGH
NORTH DAKOTA. GFS CONTINUES TO BE MORE AGGRESSIVE IN BRINGING IN
POST FRONTAL PRECIPITATION TO THE FORECAST AREA TUESDAY INTO
TUESDAY NIGHT...WHILE THE NAM IS LESS ENTHUSIASTIC. APPEARS THE
COLD FRONT WILL ENTER NW NORTH DAKOTA TUESDAY MORNING...THEN
PROGRESS SOUTHEAST DURING THE DAY. IMPRESSIVE PRESSURE GRADIENT
BEHIND THE FRONT WITH SFC WINDS PROJECTED AT 20KT TUESDAY NIGHT.
850MB WINDS NW AT 35KT-40KT. EXPECT ISOLATED RAIN/SNOW SHOWERS
INITIALLY BEHIND THE FRONT...THEN THICKNESSES AND SOUNDINGS
SUGGEST ANY PRECIP FALLING PAST MIDNIGHT WOULD BE SNOW SHOWERS. WITH
STRONG COLD AIR ADVECTION OCCURRING...WILL SEE GUSTY NW WINDS AND
COLD TEMPS TUESDAY NIGHT ALONG WITH ISOLATED SNOW SHOWERS.

.LONG TERM...WEDNESDAY THROUGH SATURDAY...
MEDIUM RANGE MODELS ARE SIMILAR THROUGH THE DAY 4-5 PERIOD AND FEW
CHANGES WILL BE NEEDED FROM PREVIOUS FORECAST. ALL MODELS SHOW A
SHORTWAVE TROUGH EXITING THE REGION AT THE BEGINNING OF THE PERIOD.
WEDNESDAY WILL BE A COOL DAY...ESPECIALLY IN THE EAST WHERE COLD
ADVECTION IS OCCURRING THROUGH THE MORNING. TEMPERATURES EXPECTED TO
RANGE FROM THE LOW-MID 40S NORTHEAST TO NEAR 50 WEST. SHORTWAVE
RIDGING BEGINS IN EARNEST WEDNESDAY NIGHT THROUGH THURSDAY. WITH NO
PRECIPITATION EXPECTED. DID RAISE TEMPERATURES A COUPLE DEGREES ON
THURSDAY FROM PREVIOUS FORECAST AS SOUTHERLY FLOW AND NEARLY FULL
SUN SHOULD ALLOW TEMPERATURES TO RISE A FEW DEGREES WARMER THAN
WEDNESDAY. NEXT SHORTWAVE TROUGH WILL MOVE INTO EASTERN MONTANA BY
12Z FRIDAY WITH THE SURFACE COLD FRONT OVER CENTRAL NORTH DAKOTA.
EXPECT A DRY COLD FRONT PASSAGE WITH BEST MOISTURE REMAINING WITH
UPPER LEVEL TROUGH. WILL MAINTAIN THE SLIGHT CHANCE OF LIGHT RAIN OR
SNOW FOR THE FAR WEST THURSDAY NIGHT. MOST LIKELY THIS WOULD OCCUR
AFTER MIDNIGHT IF MODELS CONTINUE ON CURRENT TREND. REMAINDER OF THE
EXTENDED LOOKS A BIT UNSETTLED WITH A CHANCE OF PRECIPITATION ON
FRIDAY AS THE TROUGH TRAVERSES THE REGION. THEN BRIEF RIDGING EARLY
IN THE WEEKEND BEFORE ANOTHER SHOT OF COLDER AIR LATE IN THE WEEKEND
INTO EARLY NEXT WEEK.

&&

.AVIATION...
VFR FLIGHT CONDITIONS EXPECTED TODAY WITH ONLY HIGH LEVEL CLOUDINESS
STREAMING ACROSS THE REGION. A WEAK SURFACE TROUGH WILL MOVE ACROSS
THE REGION BRINGING A SHIFT IN WIND DIRECTION FROM A SOUTHERLY FLOW
AHEAD OF THE TROUGH TO A WESTERLY FLOW BEHIND THE TROUGH. IT MAY BE
A LITTLE GUSTY THIS AFTERNOON IN THE WEST WITH GUSTS UP TO 25 MPH.
WESTERLY FLOW WILL BECOME LIGHT OVERNIGHT.

&&

.FIRE WEATHER...MINIMUM HUMIDITIES ARE EXPECTED AROUND 20 PERCENT
THIS AFTERNOON AND EARLY EVENING WITH SUSTAINED WINDS OF 15 TO 20 MPH
AND GUSTS UP TO 25 MPH. RANGELAND FIRE DANGER INDICES ARE EXTREMELY
HIGH AND PERCENT GREEN AT ZERO. ALL ELEMENTS CONSIDERED HERE PUTS
CONDITIONS IN THE CRITICAL RANGE FOR MEETING RED FLAG CRITERIA. THUS
A RED FLAG WARNING HAS BEEN ISSUED FOR SOUTHWEST NORTH DAKOTA. SEE
INFORMATION BELOW FOR SPECIFIC ZONES AND ALSO BISRFWBIS FOR
ADDITIONAL DETAILS.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 7 PM
CDT /6 PM MDT/ THIS EVENING FOR NDZ017-018-031>033-040-041-043-
044.

&&

KS/TWH
Hazardous weather outlook, Oct 27, 3:18 AM MDT, 23 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
418 AM CDT SAT OCT 27 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-280930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
418 AM CDT SAT OCT 27 2007 /318 AM MDT SAT OCT 27 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

Nearby

Red Flag Warnings in North Dakota, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.